Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



On the algebraic characteristic set for a class of matroids

Author: Bernt Lindström
Journal: Proc. Amer. Math. Soc. 95 (1985), 147-151
MSC: Primary 05B35
MathSciNet review: 796464
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: The independent sets of an algebraic matroid are sets of algebraically independent transcendentals over a field $ k$. If a matroid $ M$ is isomorphic to an algebraic matroid the latter is called an algebraic representation of $ M$. Vector representations of matroids are defined similarly.

A matroid may have algebraic (resp. vector) representations over fields of different characteristics. The problem in which characteristic sets are possible for vector representations was recently answered (see [2]). The corresponding problem for algebraic representations is open.

We consider a class of matroids $ {M_p}$ ($ p$ a prime) the vector representations which were determined by T. Lazarson long ago. One member of this class, $ {M_2}$, is the important Fano matroid which plays a crucial role in many parts of matroid theory. We prove that $ {M_p}$ has algebraic representations only over fields of characteristic $ p$.

The proof depends on derivations in fields. Using derivations we transform an algebraic representation of $ {M_p}$ into a vector representation.

References [Enhancements On Off] (What's this?)

  • [1] A. W. Ingleton, Representations of matroids, Combinatorial Mathematics and its Applications (D. J. A. Welsh, ed.), Academic Press, London and New York, 1971, pp. 149-169. MR 0278974 (43:4700)
  • [2] J. Kahn, Characteristic sets of matroids, J. London Math. Soc. 26 (1982), 207-217. MR 675165 (84j:05044)
  • [3] S. Lang, Algebra, Addison-Wesley, Reading, Mass., 1971. MR 0197234 (33:5416)
  • [4] T. Lazarson, The representaiton problem for independence functions, J. London Math. Soc. 33 (1958), 21-25. MR 0098701 (20:5156)
  • [5] D. J. A. Welsh, Matroid theory, Academic Press, London, 1976. MR 0427112 (55:148)
  • [6] D. J. Winter, The structure of fields, Springer-Verlag, New York-Heidelberg-Berlin, 1974. MR 0389873 (52:10703)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 05B35

Retrieve articles in all journals with MSC: 05B35

Additional Information

Article copyright: © Copyright 1985 American Mathematical Society

American Mathematical Society